{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2026,6,10]],"date-time":"2026-06-10T10:07:00Z","timestamp":1781086020077,"version":"3.54.1"},"reference-count":14,"publisher":"BMJ","issue":"11","content-domain":{"domain":["bmj.com"],"crossmark-restriction":true},"short-container-title":["BMJ Case Rep"],"accepted":{"date-parts":[[2021,10,17]]},"published-print":{"date-parts":[[2021,11]]},"abstract":"<jats:p>Idiosyncratic drug-induced agranulocytosis is a rare life-threatening adverse reaction characterised by an absolute neutrophil count &lt;500 cells\/\u03bcL of blood. Nitrofurantoin has been associated with haematological adverse events, but few agranulocytosis cases worldwide have been reported. We present a case of a 68-year-old woman who presented with fever and agranulocytosis following treatment with nitrofurantoin. Extensive workup for agranulocytosis, including a bone marrow aspirate, was unremarkable. Treatment with nitrofurantoin was discontinued, which led to a complete recovery of the complete blood count. This case stresses the importance of monitoring treatments, given that widely used drugs are not free from severe adverse reactions.<\/jats:p>","DOI":"10.1136\/bcr-2021-246788","type":"journal-article","created":{"date-parts":[[2021,11,11]],"date-time":"2021-11-11T07:17:14Z","timestamp":1636615034000},"page":"e246788","update-policy":"https:\/\/doi.org\/10.1136\/crossmarkpolicy","source":"Crossref","is-referenced-by-count":3,"title":["Nitrofurantoin-induced agranulocytosis"],"prefix":"10.1136","volume":"14","author":[{"ORCID":"https:\/\/orcid.org\/0000-0002-7807-6043","authenticated-orcid":false,"given":"Vanessa","family":"Lopes","sequence":"first","affiliation":[{"name":"Cardiology Department, Centro Hospitalar e Universit\u00e1rio de Coimbra EPE, Coimbra, Portugal"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Joana","family":"Ramos","sequence":"additional","affiliation":[{"name":"Internal Medicine Department, Centro Hospitalar e Universitario de Coimbra EPE, Coimbra, Portugal"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Patr\u00edcia","family":"Dias","sequence":"additional","affiliation":[{"name":"Internal Medicine Department, Centro Hospitalar e Universitario de Coimbra EPE, Coimbra, Portugal"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Ars\u00e9nio","family":"Santos","sequence":"additional","affiliation":[{"name":"Internal Medicine Department, Centro Hospitalar e Universitario de Coimbra EPE, Coimbra, Portugal"}],"role":[{"vocabulary":"crossref","role":"author"}]}],"member":"239","published-online":{"date-parts":[[2021,11,11]]},"reference":[{"key":"2025082712590297000_14.11.e246788.1","first-page":"187","article-title":"Idiosyncratic drug-induced severe neutropenia and agranulocytosis: state of the art","volume":"9","author":"Andr\u00e8s","year":"2018","journal-title":"Hematol - Latest Res Clin Adv"},{"key":"2025082712590297000_14.11.e246788.2","doi-asserted-by":"publisher","DOI":"10.7326\/0003-4819-146-9-200705010-00009"},{"key":"2025082712590297000_14.11.e246788.3","doi-asserted-by":"publisher","DOI":"10.1586\/ehm.11.12"},{"key":"2025082712590297000_14.11.e246788.4","unstructured":"Bonkat G , Bartoletti R , Cai T . EAU guidelines on urological infections. Eur Assoc Urol 2019:1\u201366."},{"key":"2025082712590297000_14.11.e246788.5","doi-asserted-by":"crossref","first-page":"575","DOI":"10.1111\/j.0954-6820.1973.tb19496.x","article-title":"Agranulocytosis caused by nitrofurantoin","volume":"194","author":"Palva","year":"1973","journal-title":"Acta Med Scand"},{"key":"2025082712590297000_14.11.e246788.6","doi-asserted-by":"publisher","DOI":"10.1345\/aph.1E022"},{"key":"2025082712590297000_14.11.e246788.7","first-page":"243","article-title":"Current understanding of the mechanisms of idiosyncratic drug-induced agranulocytosis. expert opinion on drug metabolism and toxicology","volume":"11","author":"Johnston","year":"2015","journal-title":"Informa Healthcare"},{"key":"2025082712590297000_14.11.e246788.8","doi-asserted-by":"publisher","DOI":"10.1517\/14740338.7.4.481"},{"key":"2025082712590297000_14.11.e246788.9","doi-asserted-by":"crossref","first-page":"1","DOI":"10.15226\/2374-6866\/4\/5\/00169","article-title":"Diagnosis and management of idiopathic drug-induced severe neutropenia and agranulocytosis","volume":"4","author":"Andr\u00e8s","year":"2017","journal-title":"SOJ Pharm Pharm Sci"},{"key":"2025082712590297000_14.11.e246788.10","first-page":"257","article-title":"Standardization of definitions and criteria for causality assessment of adverse drug reactions. drug-induced blood cytopenias: report of an international consensus meeting","volume":"33","author":"Benichou","year":"1991","journal-title":"Nouv Rev Fr Hematol"},{"key":"2025082712590297000_14.11.e246788.11","doi-asserted-by":"crossref","first-page":"445","DOI":"10.2165\/00002018-199411060-00006","article-title":"Idiosyncratic drug-induced haematological abnormalities. incidence, pathogenesis, management and avoidance","volume":"11","author":"Patton","year":"1994","journal-title":"Drug Saf"},{"key":"2025082712590297000_14.11.e246788.12","doi-asserted-by":"crossref","unstructured":"Dale Carroll MA . Nitrofurantoin induced neutropenia: case report, 1984: 570\u20131.","DOI":"10.1093\/milmed\/149.10.570"},{"key":"2025082712590297000_14.11.e246788.13","unstructured":"Andr\u00e8s E , Zimmer J , Serraj K . Diagnosis and management of life-threatening infections and septic shock during idiopathic drug-induced agranulocytosis. In: Septic shock: symptoms, management and risk factors, 2012: 1\u20137."},{"key":"2025082712590297000_14.11.e246788.14","doi-asserted-by":"publisher","DOI":"10.1016\/0002-9343(80)90443-X"}],"container-title":["BMJ Case Reports"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/syndication.highwire.org\/content\/doi\/10.1136\/bcr-2021-246788","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2025,8,27]],"date-time":"2025-08-27T19:59:09Z","timestamp":1756324749000},"score":1,"resource":{"primary":{"URL":"https:\/\/casereports.bmj.com\/lookup\/doi\/10.1136\/bcr-2021-246788"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2021,11]]},"references-count":14,"journal-issue":{"issue":"11","published-online":{"date-parts":[[2021,11,11]]},"published-print":{"date-parts":[[2021,11]]}},"alternative-id":["10.1136\/bcr-2021-246788"],"URL":"https:\/\/doi.org\/10.1136\/bcr-2021-246788","relation":{},"ISSN":["1757-790X"],"issn-type":[{"value":"1757-790X","type":"electronic"}],"subject":[],"published":{"date-parts":[[2021,11]]}}}